Florida, 2004

Tornado in Florida, September 5, 2004

September 5, 2004 · NWS JAX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 2:02 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 5, 2:02 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 AM EDT SUN SEP 5 2004

...EYE OF FRANCES NOW INLAND OVER S CENTRAL FL...

.CURRENTLY...FRANCES HAS FINALLY MOVED ONSHORE OVER S CENTRAL FL
WITH NORTHERNMOST ORGANIZED RAINBAND ACROSS FLAGLER AND MARION
COUNTIES. EXTENSIVE SWATH OF MOISTURE EXTENDS WELL E AND SE OF
SYSTEM...WRAPPING IN ACROSS OUR S CWA (COUNTY WARNING AREA).

.SHORT TERM...FEW RADICAL CHANGES MADE TO THIS FCST PACKAGE WITH
GRADUAL PIVOTING OF PRECIP FIELD ON N SIDE OF FRANCES INTO THE AREA
THRU THE COURSE OF THE DAY. RAIN CHANCES RANGE FROM CATEGORICAL OVER
THE S ZONES TO LIKELY ACROSS THE N. THERE IS SOME UNCERTAINTY AS TO
THE SPEED THE PRECIP SHIELD WILL PUSH N THRU THE AREA...WITH ETA MOS
SIGNIFICANTLY DRIER OVER N ZONES. HAVE EDGED POPS DOWN A BIT IN THIS
AREA INITIALLY. RAINS GRADUALLY SHIFT W AND NW...BUT TOTAL PRECIP
STILL DEPENDS HEAVILY ON FORWARD MOTION OF FRANCES.

WILL KEEP ALL WATCHES AND WARNINGS AS-IS. AT SOME POINT...THE FLOOD
WATCH MAY NEED TO BE EXTENDED INTO GA ZONES...BUT THERE IS
SUFFICIENT UNCERTAINTY TO DELAY THIS.

FOR FURTHER DETAILED INFO ON EXPECTED LOCAL EFFECTS FROM HURRICANE
FRANCES...SEE THE LATEST LOCAL TROPICAL STATEMENT (MIAHLSJAX).

.LONG TERM...NEW MEX MOS HAS LOWER POPS LATE THIS COMING WEEK AND
INTO THE WEEKEND. THIS IS LIKELY DUE TO HIGHER EASTERLY FLOW IN
LATEST RUN. SINCE MOST POPS WILL BE IN SCATTERED CATEGORY...WILL LET
DAY SHIFT FINE TUNE THE GRAPHICS.

&&

.MARINE...WINDS FAIRLY UNIFORM OVER MARINE AREA DUE TO PRESSURE
GRADIENT N OF FRANCES. WIND SPEEDS ARE RUNNING NEAR 30 KTS WITH
GUSTS TO 40 KTS. AS OUTER RAINBANDS ARE PRESENTLY MOVING INTO THE
AREA...EXPECT TO SEE THESE VALUES JUMP A BIT. OVERALL...EXPECT WINDS
AND SEAS TO GRADUALLY INCREASE THRU THE MORNING HOURS. PRESENT
PACKAGE APPEARS TO BE ON TRACK AND LITTLE CHANGE IS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 86 74 85 73 / 60 70 80 70
SSI 83 79 83 78 / 70 80 80 50
JAX 83 76 83 75 / 90 80 80 60
SGJ 83 80 83 79 / 99 90 80 40
GNV 85 76 85 74 / 99 99 90 70
OCF 84 76 84 74 / 99 99 90 60
&&

FL...TROPICAL STORM WARNING FLZ024-025-033-038-AMZ452-454-472-474.
     HURRICANE WATCH FLZ024-025-033-038-AMZ452-454-472-474.
     INLAND TROPICAL STORM WIND WARNING FLZ020>023-030>032-035>037-040.
     FLOOD WATCH FLZ020>025-030>033-035>038-040.
GA...TROPICAL STORM WARNING GAZ153-154-165-166-AMZ450-470.

&&

SEC/ECZ/PP/ACS/RK
Hazardous weather outlook, Sep 4, 11:09 AM EST, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1209 PM EDT SAT SEP 4 2004

GAZ132>136-149>152-162>164-042200-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1209 PM EDT SAT SEP 4 2004

THIS OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

INCREASING NORTHEAST WINDS WELL NORTH OF HURRICANE FRANCES WILL REACH
15 TO 20 MPH WITH GUSTS NEAR 30 MPH. A FEW SHOWERS AND THUNDERSTORMS
WILL IMPACT INLAND SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT.

SEE THE LATEST HURRICANE LOCAL STATEMENT FOR FURTHER INFORMATION FOR
THE COASTAL GEORGIA AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...HEAVY RAINFALL AND ISOLATED TORNADOES POSSIBLE SUNDAY...

THE MAIN IMPACTS FROM HURRICANE FRANCES ACROSS SOUTHEAST GEORGIA ARE
EXPECTED TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS
OVER THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF FRANCES...BUT
AMOUNTS OF 2 TO 4 INCHES ARE CERTAINLY POSSIBLE. LANDFALLING TROPICAL
SYSTEMS OFTEN PRODUCE ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE
PATH OF MOTION. THE GREATEST CHANCE OF THIS WILL BE SUNDAY AND SUNDAY
NIGHT IN SOUTHEAST GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT OR SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR CABLE TELEVISION FOR ANY UPDATES OR WARNINGS. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SEC/ARS

In the hours before

Local storm report, Sep 5, 1:32 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TROPICAL STORM   OCKLAWAHA               29.04N 81.93W
09/05/2004                   MARION             FL   EMERGENCY MNGR

            RAINBAND KNOCKED DOWN TREES AND POWERLINES.

0215 AM     TROPICAL STORM   CITRA                   29.41N 82.11W
09/05/2004                   MARION             FL   EMERGENCY MNGR

            OUTER RAINBAND KNOCKED DOWN TREES AND POWERLINES.

&&

SANDRIK
Special weather statement, Sep 5, 1:42 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 AM EDT SUN SEP 5 2004

FLZ031-032-036-040-050745-

ALACHUA FL-BRADFORD FL-CLAY FL-MARION FL-
242 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND MARION COUNTIES FOR STRONG WINDS VALID
UNTIL 345 AM EDT...

AT 242 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A AN
OUTER RAINBAND FROM HURRICANE FRANCES...MOVING NORTHWEST AT 20 MPH.
THIS BAND WILL ALSO AFFECT AREAS AROUND HOG VALLEY...ANTHONY...
SPARR...ORANGE SPRINGS...LOWELL...CITRA...REDDICK AND LOCHLOOSA
THROUGH 345 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE WIND DAMAGE.

A TORNADO WATCH IS IN EFFECT FOR THE AREA.  REMAIN ALERT FOR
DETERIORATING WEATHER CONDITIONS AND POSSIBLE WARNINGS.

SANDRIK
Special weather statement, Sep 5, 1:51 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 AM EDT SUN SEP 5 2004

FLZ031-032-036-050730-
ALACHUA FL-BRADFORD FL-CLAY FL-
251 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA...BRADFORD
AND CLAY COUNTIES FOR STRONG WINDS VALID UNTIL 330 AM EDT...

AT 251 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OUTER
RAIN BANDS FROM HURRICANE FRANCES AROUND 40 MILES EAST OF LAKE
GENEVA...OR ABOUT 4 MILES SOUTHWEST OF ST. AUGUSTINE...MOVING WEST
AT 55 MPH. THESE RAIN BANDS WILL ALSO AFFECT AREAS AROUND
MELROSE...LAKE GENEVA...KEYSTONE HEIGHTS...WALDO...ORANGE
HEIGHTS...NEWNANS LAKE...HAMPTON AND GAINESVILLE AIRPORT THROUGH 330
AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL OF OVER AN INCH WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 5, 2:25 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 AM EDT SUN SEP 5 2004

FLZ038-040-050830-

FLAGLER FL-MARION FL-
325 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST MARION
COUNTY AND ALL OF FLAGLER COUNTY FOR A HURRICANE RAINBAND VALID
UNTIL 430 AM EDT...

AT 325 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HURRICANE RAINBAND OVER LAKE AND VOLUSIA COUNTIES...MOVING NORTHWEST
AT 20 MPH. THIS RAINBAND WILL AFFECT AREAS IN THE OCALA NATIONAL
FOREST AND MOST OF FLAGLER COUNTY THROUGH 430 AM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE WIND DAMAGE.

REMEMBER A TORNADO WATCH REMAINS IN EFFECT THROUGH 8 AM.

SANDRIK
Special weather statement, Sep 5, 2:50 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 AM EDT SUN SEP 5 2004

FLZ031>033-036-050830-
ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL-
350 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND ST. JOHNS COUNTIES FOR STRONG WINDS
VALID UNTIL 430 AM EDT...

AT 350 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF PICOLATA...OR ABOUT 13 MILES WEST OF
ST. AUGUSTINE...MOVING WEST AT 50 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PICOLATA...GREEN COVE SPRINGS...LAKE
GENEVA...KEYSTONE HEIGHTS...STARKE...HAMPTON...WALDO AND SAMPSON
THROUGH 430 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 5, 3:47 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 AM EDT SUN SEP 5 2004

FLZ031>033-036-050945-

ALACHUA FL-BRADFORD FL-CLAY FL-ST. JOHNS FL-
447 AM EDT SUN SEP 5 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR
ALACHUA...BRADFORD...CLAY AND ST. JOHNS COUNTIES FOR STRONG WINDS
VALID UNTIL 545 AM EDT...

AT 447 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS CENTERED ALONG
A LINE EXTENDING FROM 40 MILES EAST OF PICOLATA TO 10 MILES
SOUTHEAST OF ARCHER...OR ALONG A LINE EXTENDING FROM 23 MILES
NORTHEAST OF ST. AUGUSTINE BEACH TO 6 MILES NORTHEAST OF
WILLISTON...MOVING SOUTHWEST AT 60 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ROCHELLE...PICOLATA...ORANGE HEIGHTS...NEWNANS
LAKE...MELROSE...GROVE PARK AND ARCHER THROUGH 545 AM EDT. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The Jacksonville radar (KJAX), 45 km away, was scanning. The volume nearest the first event began at 09:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Johns

When
September 5, 4:05 AM EST
Where
St. Johns County, 5 mi E of Fruit Cove
Rating
F0
Path length
5 mi
Path width
0.2 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
30.100, -81.550

Hurricane "Frances"F0 tornado damage was observed along Race Track Road. St. Johns EMA assisted with storm damage assessment.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyThe tornado archive for Florida, 2004Warnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421097.